Alert archive / Arizona / Wind Advisories in 2023
Wind Advisory 4, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this wind advisory at Mar 21, 2023, 1:53 AM MST for 4 counties in Arizona. It took effect at Mar 21, 2023, 11:00 AM MST. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2023, 1:53 AM MST (08:53 UTC)
- In effect from
- Mar 21, 2023, 11:00 AM MST
- Expired
- Mar 22, 2023, 1:00 PM MST
- In force
- 26 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 83 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 8.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 265 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
917 WWUS75 KFGZ 210853 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 153 AM MST Tue Mar 21 2023 AZZ012>014-016-017-212200- /O.NEW.KFGZ.WI.Y.0004.230321T1800Z-230322T1900Z/ Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Eastern Mogollon Rim-White Mountains- Including the cities of Wupatki N.M., Tuba City, Winslow, Holbrook, Snowflake, St. Johns, Springerville, Heber, Happy Jack, Forest Lakes, Show Low, Greer, and Pinetop 153 AM MST Tue Mar 21 2023 /253 AM MDT Tue Mar 21 2023/ ...WIND ADVISORY IN EFFECT FROM 11 AM MST /NOON MDT/ THIS MORNING TO NOON MST /1 PM MDT/ WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph, with gusts from 45 to 55 mph. * WHERE...The Mogollon Rim east of Flagstaff, the White Mountains and the Little Colorado River Valley. * WHEN...From 11 AM MST /noon MDT/ this morning to noon MST /1 PM MDT/ Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ007-008-015-039-212200- /O.NEW.KFGZ.WI.Y.0004.230322T0600Z-230322T1900Z/ Coconino Plateau-Yavapai County Mountains-Western Mogollon Rim- Black Mesa Area- Including the cities of Valle, Prescott, Seligman, Ash Fork, Flagstaff, Williams, Munds Park, and Navajo N.M. 153 AM MST Tue Mar 21 2023 /253 AM MDT Tue Mar 21 2023/ ...WIND ADVISORY IN EFFECT FROM 11 PM MST /MIDNIGHT MDT/ THIS EVENING TO NOON MST /1 PM MDT/ WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph, with gusts from 45 to 55 mph. Localized gusts to 60 mph, mainly over higher terrain. * WHERE...The Flagstaff portion of the Mogollon Rim, the higher terrain of Yavapai County and western Coconino County and the Black Mesa. * WHEN...From 11 PM MST /midnight MDT/ this evening to noon MST /1 PM MDT/ Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
4 follow-up statements
180 WWUS75 KFGZ 212149 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 249 PM MST Tue Mar 21 2023 AZZ007-015-212300- /O.CAN.KFGZ.WI.Y.0004.230322T0600Z-230322T1900Z/ Coconino Plateau-Western Mogollon Rim- Including the cities of Valle, Flagstaff, Williams, and Munds Park 249 PM MST Tue Mar 21 2023 /349 PM MDT Tue Mar 21 2023/ ...WIND ADVISORY IS CANCELLED... The Wind Advisory has been cancelled for the western Mogollon Rim and Coconino Plateau. A Winter Storm Warning for elevations above 6500 feet is now in effect for these areas. Strong south- southwest winds will continue through Wednesday morning. $$ AZZ008-221400- /O.EXT.KFGZ.WI.Y.0004.230321T2149Z-230322T1500Z/ Yavapai County Mountains- Including the cities of Prescott, Seligman, and Ash Fork 249 PM MST Tue Mar 21 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM MST WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph, with gusts from 45 to 55 mph. Localized gusts to 60 mph, mainly over higher terrain. * WHERE...The higher terrain of Yavapai County including Prescott and the surrounding areas. * WHEN...Until 8 AM MST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ012>014-016-017-221400- /O.EXT.KFGZ.WI.Y.0004.000000T0000Z-230322T2000Z/ Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Eastern Mogollon Rim-White Mountains- Including the cities of Wupatki N.M., Tuba City, Winslow, Holbrook, Snowflake, St. Johns, Springerville, Heber, Happy Jack, Forest Lakes, Show Low, Greer, and Pinetop 249 PM MST Tue Mar 21 2023 /349 PM MDT Tue Mar 21 2023/ ...WIND ADVISORY NOW IN EFFECT UNTIL 1 PM MST /2 PM MDT/ WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph, with gusts from 45 to 55 mph. * WHERE...The Mogollon Rim east of Flagstaff, the White Mountains and the Little Colorado River Valley. * WHEN...Until 1 PM MST /2 PM MDT/ Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ039-221400- /O.EXT.KFGZ.WI.Y.0004.230321T2149Z-230322T2000Z/ Black Mesa Area- Including the city of Navajo N.M. 249 PM MST Tue Mar 21 2023 /349 PM MDT Tue Mar 21 2023/ ...WIND ADVISORY NOW IN EFFECT UNTIL 1 PM MST /2 PM MDT/ WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph, with gusts from 45 to 55 mph. Localized gusts to 60 mph, mainly over higher terrain. * WHERE...The Black Mesa in northeast Arizona. * WHEN...Until 1 PM MST /2 PM MDT/ Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
123 WWUS75 KFGZ 220949 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 249 AM MST Wed Mar 22 2023 AZZ008-221500- /O.CON.KFGZ.WI.Y.0004.000000T0000Z-230322T1500Z/ Yavapai County Mountains- Including the cities of Prescott, Seligman, and Ash Fork 249 AM MST Wed Mar 22 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHAT...Southwest winds 25 to 35 mph, with gusts from 45 to 55 mph. Localized gusts to 60 mph, mainly over higher terrain. * WHERE...The higher elevations of Yavapai county, including Prescott. * WHEN...Until 8 AM MST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ012>014-016-017-039-222000- /O.CON.KFGZ.WI.Y.0004.000000T0000Z-230322T2000Z/ Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Eastern Mogollon Rim-White Mountains-Black Mesa Area- Including the cities of Wupatki N.M., Tuba City, Winslow, Holbrook, Snowflake, St. Johns, Springerville, Heber, Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, and Navajo N.M. 249 AM MST Wed Mar 22 2023 /349 AM MDT Wed Mar 22 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM MST /2 PM MDT/ THIS AFTERNOON... * WHAT...Southwest winds 25 to 35 mph, with gusts from 45 to 55 mph. * WHERE...The Mogollon Rim east of Flagstaff, the White Mountains and the Little Colorado River Valley. * WHEN...Until 1 PM MST /2 PM MDT/ Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
227 WWUS75 KFGZ 221509 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 809 AM MST Wed Mar 22 2023 AZZ008-221615- /O.EXP.KFGZ.WI.Y.0004.000000T0000Z-230322T1500Z/ Yavapai County Mountains- Including the cities of Prescott, Seligman, and Ash Fork 809 AM MST Wed Mar 22 2023 ...WIND ADVISORY HAS EXPIRED... Winds have decreased below wind advisory criteria, and will remain below criteria the rest of today. However, winds will continue to be gusty at times. $$ AZZ012>014-016-017-039-222000- /O.CON.KFGZ.WI.Y.0004.000000T0000Z-230322T2000Z/ Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Eastern Mogollon Rim-White Mountains-Black Mesa Area- Including the cities of Wupatki N.M., Tuba City, Winslow, Holbrook, Snowflake, St. Johns, Springerville, Heber, Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, and Navajo N.M. 809 AM MST Wed Mar 22 2023 /909 AM MDT Wed Mar 22 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM MST /2 PM MDT/ THIS AFTERNOON... * WHAT...Southwest winds 20 to 30 mph, with gusts up to 50 mph. * WHERE...The Mogollon Rim east of Flagstaff, the White Mountains and the Little Colorado River Valley. * WHEN...Until 1 PM MST /2 PM MDT/ this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
450 WWUS75 KFGZ 222005 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 105 PM MST Wed Mar 22 2023 AZZ014-017-230300- /O.EXP.KFGZ.WI.Y.0004.000000T0000Z-230322T2000Z/ /O.NEW.KFGZ.WI.Y.0005.230322T2005Z-230323T0300Z/ Little Colorado River Valley in Apache County-White Mountains- Including the cities of St. Johns, Springerville, Show Low, Greer, and Pinetop 105 PM MST Wed Mar 22 2023 /205 PM MDT Wed Mar 22 2023/ ...WIND ADVISORY IN EFFECT UNTIL 8 PM MST /9 PM MDT/ THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Areas near Show Low, Greer, Springerville, and St. Johns. * WHEN...Until 8 PM MST /9 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ012-013-016-039-222115- /O.EXP.KFGZ.WI.Y.0004.000000T0000Z-230322T2000Z/ Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Eastern Mogollon Rim-Black Mesa Area- Including the cities of Wupatki N.M., Tuba City, Winslow, Holbrook, Snowflake, Heber, Happy Jack, Forest Lakes, and Navajo N.M. 105 PM MST Wed Mar 22 2023 /205 PM MDT Wed Mar 22 2023/ ...WIND ADVISORY HAS EXPIRED... Winds have fallen below advisory criteria, with wind speeds expected to decrease through the rest of the day. Therefore, the advisory is allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 20, 8:04 PM MST, 5 hours 49 minutes earlier.
Area forecast discussion, Mar 20, 8:04 PM MST, 5 hours 49 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 804 PM MST Mon Mar 20 2023 .SYNOPSIS...Scattered showers will continue this evening as the first of several storms affect Arizona. Periods of rain and snow are expected Tuesday and Wednesday with increased chances for river flooding through the middle of the week. Unsettled weather will persist Thursday into the weekend. && .UPDATE...Rain and snow showers across portions of northern Arizona will increase in coverage through the night into Tuesday as a shortwave trough passes by to our north. Atmospheric moisture continues to pour into Arizona as can be seen on water vapor satellite imagery this evening. While this wave does not have great dynamics, the ample moisture being forced upslope will be enough for showers to persist through the evening and into tomorrow. The probability of precipitation has been increased for the evening hours for portions of Yavapai County and northern Gila County. Little other adjustments were needed to the forecast this evening with the expectation that snow accumulation will increase into the early morning hours for elevations above 6500 feet. Hi-Res models are indicating the heavier snowfall for the Flagstaff area to occur in the early morning hours between 3 AM and 7 AM MST. This will lead to a potentially hazardous commute. && .PREV DISCUSSION /237 PM MST/...A shortwave crossing through northern Arizona this afternoon has allowed for rain and snow showers to develop. Mainly light amounts with areas above 6000 feet seeing a few tenths of accumulation. With the precip falling during the day, it's not really accumulating on surfaces other than snow boards. As we move into tonight, the wave will push to the east as a strong low pressure system starts to make its way to the California coast. With the low off to our northwest, we will remain in a south to southwest upslope flow with moisture continuing to stream across the region. Snow levels look to remain around 6000-6500 feet with the bulk of any accumulation snow remaining mostly north of the Western Mogollon Rim. Snowfall will be most likely to accumulate through the overnight hours when we see temps drop and any solar influence fade. Amounts in the 3-6 inch range are expected for the Grand Canyon South Rim down through Flagstaff. Areas across the Kaibab Plateau will continue to see accumulating snow with 6-10 inches possible. No changes to the winter headlines were made at this time. As we move into Tuesday, we should see some warming occur as the strong southwest flow continues and this will allow for a change over from snow to rain, especially in areas below 8000 feet. Should it remain snow during the day, it will be harder for it to accumulate, especially on paved and treated surfaces. The low moves into California but will remain to our northwest before it starts to open up into a deep trough. As the low pushes to the east, the gradient tightens up and we will see winds become quite gusty by Tuesday evening. Winds may peak overnight and there may be a few areas that see 40 to 50 mph gusts with some locally higher gusts. A wind advisory may be needed so stay tuned. The heaviest precipitation looks to fall late Tuesday into early Wednesday as a strong shortwaves rotates through the mid level flow. As the wave moves through, snow levels will fall down to around 5000 feet. Accumulating snow late Tuesday into early Wednesday will see around 4-8 inches above 6000 feet with 1-4 inches for areas down to 5000 feet. Additional winter weather products may be needed during this time frame so stay tuned for later statements. While the higher elevations will be expecting accumulating snow, we will also see a heavy rain threat across the lower elevations and upslope areas in Yavapai county and Gila county. 1-3 inch rainfall amounts are possible and some areas may locally see higher amounts. With snow melt and rainfall, it is likely that we will see more flooding occur and there could be significant rises on creeks, rivers, and streams. The Verde and East Verde River, Oak Creek, Wet and Dry Beaver Creek, West Clear Creek, and others will need to be closely monitored. WPC has included parts of Yavapai and Gila counties in a slight risk for excessive rainfall, as well. A Flood Watch remains in affect for these areas for Tuesday morning through Wednesday evening. There is also a chance that we could see some isolated thunderstorms, mainly across Yavapai and Gila counties. For the Tuesday through Wednesday period, hi-res guidance continues to be overdone with QPF amounts too high so trimmed back values to a more reasonable amount. Beyond Wednesday, the active pattern will continue. The remnant trough will cross the region on Thursday with another wave on the backside of the through on Friday. Yet another trough will cross Arizona on Saturday into Sunday. All of these troughs will keep a chance for some showers across the region but this far out, amounts look to be on the light side. && .AVIATION...For the 06Z TAF package...A storm system will bring increasing rain, snow, and southwest winds over the next 24 hours. Conditions will deteriorate through the night with widespread IFR/LIFR conditions expected on Tuesday. Widespread south to southwest winds 10-20 kts with gusts to 30 kts overnight will strengthen to 15-25 kts during the day Tuesday, most pronounced along the Mogollon Rim and northward, where gusts near 40 kts are forecast. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Rain and higher elevation snow showers will continue through Wednesday. The snow level will remain 6000-7000 feet through noon Tuesday then rise above 8000 feet Tuesday night. Snow levels will drop again on Wednesday to 5500-6500 feet. Look for strong and gusty southwest winds through the period. Thursday through Saturday...Unsettled weather will continue with chances for showers each day. Gusty west to northwest winds are forecast. && .FGZ WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 5 PM MST Wednesday for AZZ004-104. Winter Weather Advisory from midnight MST /1 AM MDT/ tonight to 2 PM MST /3 PM MDT/ Tuesday for AZZ006-007-015-106-107-115. Winter Weather Advisory until 2 PM MST /3 PM MDT/ Tuesday for AZZ011-039-111-139. Flood Watch from Tuesday morning through Wednesday evening for AZZ018-037-038-118-137-138. && PUBLIC...JM/Meola AVIATION...McCollum FIRE WEATHER...McCollum For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 9:24 AM MST | River Flood Advisory | FGZ | Coconino, Yavapai | 21 hr |
| Mar 21, 10:22 AM MST | Areal Flood Warning | FGZ | Yavapai | 21 hr |
| Mar 21, 11:36 AM MST | Areal Flood Warning | FGZ | Coconino, Yavapai | 31 hr |
| Mar 21, 2:41 PM MST | River Flood Warning | FGZ | Yavapai | 36 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.